There was a report in the Daily Mail 11.5.10 stating that millions of patients are being unnecessarily treated with expensive indigestion drugs that can cause serious side-effects. The prescription drugs – proton pump inhibitors (PPIs) – stop acid backflow from the stomach to stop heartburn.
But research into PPIs found between half and two thirds of such prescriptions are ‘inappropriate.’ PPIs increase the risk of pneumonia, osteoporosis, broken bones and kidney problems. An 8-year study of 162,000 women aged 50-79 showed PPIs raise the risk of fractures, particularly in the spine and wrist, as they may interfere with calcium absorption of the body. An analysis of 100,000 patients found PPIs caused a 74% increase in C.difficlile infections. This is because when stomach acid is reduced by PPIs it allows the superbug to survive more easily.
Published in Archives of Internal Medicine by lead researcher Dr. Mitchell Katz of San Francisco Dept. of Public Health. Archives’ editor Dr. Rita Redberg said “Harm will result if these commonly used medications are prescribed for conditions for which there is no benefit, such as non-ulcer dyspepsia.” Source: Arch Intern Med. 2010;170(9):747-748.
Ed’s note: I have to confess to a feeling of deja vu here. For years, I have bemoaned the fact that many people I see are taking antacid medication like Gaviscon and PPIs when they may not be actually necessary. It’s not for me to say whether they are in individual cases; I am not a doctor. But many times, I have established that I think the cause of heartburn may be too LITTLE stomach acid, which, would you believe, is a lot more common.
As we age we tend to produce less and less stomach acid. Stress and nutrient deficiency can also have an effect. You get the same symptoms of indigestion/reflux whether the primary problem is too little or too much stomach acid, but the powers that be always seem to err on the side of too much.
My problem with that is contained in this article in the Mail. Too little stomach acid leads to less effective absorption of nutrients and also to opportunistic bugs not being killed in the digestive tract as they should be. It’s not surprising to me at all that PPIs would be linked to calcium malabsorption problems or to an increase in bacterial infection. I see it all the time and am constantly trying to get either the stomach acid corrected (and not suppressed as with the meds unless it really needs to be) and nutrient and absorption levels up.
I’m not telling you to stop any meds your doctor has put you on. Far from it. But it’s worth a thought. Are you taking it unnecessarily? Could your problem actually be the opposite ie too little stomach acid (you can do a free easy test at home to check this out unless you have an ulcer or confirmed hyperacidity), if you do need them, are you supporting your nutrient levels (you need more than normal if you’re not absorbing well and at greater risk of infection)?
Interesting, isn’t it? Ask me if you need further help with this.